Immune checkpoint inhibitors (ICI) predispose patients to immune-related adverse events (irAEs). Although hepatitis is a potentially lethal toxicity, the timing and outcomes have not been well described. In this retrospective study, patients from six international institutions were included if they were treated with ICIs and developed immune-related hepatitis. Patient and tumor characteristics, and hepatitis management and outcomes were evaluated. Of the 164 patients included, most were male (53.7%) with a median age of 63.0 years. Most patients had melanoma (83.5%) and stage IV disease (86.0%). Median follow-up was 585 days; median OS and PFS were not reached. The initial grade of hepatitis was most often grade 2 (30.5%) or 3 (45.7%) with a median time to onset of 61 days. Patients were most commonly asymptomatic (46.2%), but flu-like symptoms, including fatigue/anorexia (17.1%), nausea/emesis (14.0%), abdominal/back pain (11.6%), and arthralgias/myalgias (8.5%) occurred. Most patients received glucocorticoids (92.1%); the median time to improvement by one grade was 13.0 days, and the median time to complete resolution was 52.0 days. Second-line immunosuppression was required in 37 patients (22.6%), and steroid-dose re-escalation in 45 patients (27.4%). Five patients (3%) died of ICI-hepatitis or complications of hepatitis treatment. Ninety-one patients (58.6%) did not resume ICI; of 66 patients (40 grade 1/2, 26 grade 3/4) that were rechallenged, only 25.8% (n = 17) had recurrence. In this multi-institutional cohort, immune-related hepatitis was associated with excellent outcomes but frequently required therapy discontinuation, high-dose steroids, and second-line immunosuppression. Rechallenge was associated with a modest rate of hepatitis recurrence.
- immune checkpoint inhibitors
- immune-related adverse events
ASJC Scopus subject areas
- Immunology and Allergy